Alert archive / Utah / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 42, NWS Salt Lake City, UT

August 1, 2010Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 1, 2010, 4:07 PM MDT for Duchesne County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2010, 4:07 PM MDT (22:07 UTC)
Expired
Aug 1, 2010, 4:45 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:01 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 1, 3:01 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT SUN AUG 1 2010

.SYNOPSIS...UPPER RIDGE WILL REMAIN OVER THE SOUTHERN ROCKIES.
DEEP MOISTURE WILL CONTINUE TO WORK NORTHWARD ACROSS MUCH OF
SOUTHERN UTAH BRINGING THE THREAT FOR LOCALLY HEAVY RAIN. DRIER
AIR WILL REMAIN OVER NORTHWEST UTAH REDUCING THE THUNDERSTORM
THREAT THERE NEXT DAY OR TWO. DEEP MOISTURE WILL SURGE BACK NORTH
THROUGH THE ENTIRE STATE DURING THE UPCOMING WEEK.

&&

.DISCUSSION...UPPER LEVEL RIDGE REMAINS SPRAWLED ACROSS THE
SOUTHERN U.S. FROM THE GREAT PLAINS TO THE SOUTHERN ROCKIES. THE
PERSISTENT TROUGH OFF THE PACIFIC NORTHWEST COAST ALSO REMAINS IN
PLACE AND IS EJECTING A WEAK IMPULSE INTO THE NORTHERN ROCKIES.
THIS EJECTING WAVE WILL MOVE THROUGH THE NORTHERN ROCKIES THROUGH
TONIGHT AND DRY THE NORTHERN REACHES OF THE STATE AS FLOW TURNS
MORE WESTERLY. RELATIVE HUMIDITIES HAVE DROPPED INTO THE MID 20
PERCENT RANGE OVER NORTHWEST UTAH THIS AFTERNOON...DRAMATICALLY
DECREASING CONVECTION FROM YESTERDAYS MORE WIDESPREAD EVENT. PLUME
OF DEEP MOISTURE REMAINS IN PLACE ACROSS ARIZONA AND CONTINUES TO
MOVE AROUND THE HIGH INTO UTAH...BLANKETING THE SOUTH AND EAST
CENTRAL PORTIONS OF THE CWA. PRECIPITABLE WATER VALUES IN EXCESS
OF 1.25 INCHES REMAINS IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEAST
UTAH THIS MORNING WITH VALUES ACROSS NORTHWEST UTAH MORE IN THE
HALF TO 3/4 OF AN INCH RANGE DUE TO DRYING.

THE THREAT FOR HEAVY RAIN AND VERY HIGH PRECIPITATION RATES
CONTINUES OVER SOUTHERN AND SOUTHEAST UTAH. FLASH FLOOD WATCH FOR
THIS AFTERNOON AND EVENING EXTENDS FROM SOUTHWEST THROUGH EAST
CENTRAL UTAH AND WILL REMAIN IN EFFECT THROUGH THIS EVENING.

DEEP MOISTURE WILL REMAIN IN PLAY ACROSS MAINLY SOUTHEASTERN UTAH
THROUGH THE WEEK. A DRIER REGIME OVER THE WEST WILL ALSO LINGER
THROUGH THE MIDDLE PART OF THE WEEK. THE TROUGH OFF THE PACIFIC
NORTHWEST COAST WILL THEN DEEPEN AND DROP SOUTH ALONG THE WEST
COAST AND ALLOW THE RIDGE TO PUMP UP OVER THE GREAT BASIN. THIS
WILL ALLOW DEEP MOISTURE TO SPREAD ACROSS ALL OF THE STATE BY
WEEKS END. IF THE LONG RANGE MODELS ARE RIGHT...THE TROUGH OFF THE
WEST COAST...BY NEXT WEEKEND...WILL BEGIN TO MOVE INLAND AND PUT
UTAH UNDER A DRIER SOUTHWEST FLOW.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN NORTHWESTERLY
THROUGH 3Z...BEFORE SHIFTING TO THE SOUTHEAST DRAINAGE.
HOWEVER...THERE IS THE POTENTIAL THAT THUNDERSTORMS IN THE AREA
COULD RESULT IN GUSTY...ERRATIC WINDS THROUGH THAT SAME TIME PERIOD.
THERE IS A 20 PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY
IMPACT THE TERMINAL.

&&

.FIRE WEATHER...DEEP MOISTURE WILL REMAIN OVER THE FIRE DISTRICT OVER THE
NEXT FEW DAYS. SLIGHT DRYING WILL OCCUR OVER PORTIONS OF NORTHERN
AND WESTERN UTAH AS THE FLOW ALOFT BECOMES MORE WESTERLY.
HOWEVER...MOISTURE SHOULD SPREAD BACK INTO NORTHERN UTAH BY MIDWEEK
AS THE FLOW BECOMES MORE SOUTHERLY IN RESPONSE TO A PACIFIC TROUGH
MOVING NORTH OF THE AREA. THIS MOISTURE WILL ALLOW FOR ISOLATED
SHOWERS AND THUNDERSTORMS IN THE NORTH AND SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE SOUTH. DUE TO THE HIGH AMOUNT OF
MOISTURE...WETTING RAIN IS POSSIBLE WITH ANY STORMS THAT DEVELOP. A
DRIER AIRMASS IS EXPECTED TO BUILD NEXT WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ010-012-013-019>021-517-518.

WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...TRAPHAGAN
AVIATION.......HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 7:03 AM MDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 AM MDT SUN AUG 1 2010

UTZ001>016-019>021-517-518-WYZ021-021315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
703 AM MDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS CENTRAL AND SOUTHERN
UTAH TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE VALLEYS OF CENTRAL AND SOUTHERN UTAH WITH
NUMEROUS STORMS OVER THE MOUNTAINS. THESE STORMS WILL BE SLOW
MOVING AND CAPABLE OF PRODUCING VERY HEAVY WHICH MAY RESULT IN
FLASH FLOODING. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY
WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL
BE MORE ISOLATED ACROSS NORTHERN UTAH. HOWEVER..SOME OF THESE
STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOMEWHAT DRIER AIR WILL REMAIN IN PLACE ACROSS FAR WESTERN AND
NORTHERN UTAH MONDAY THROUGH MID WEEK ALTHOUGH ISOLATED
THUNDERSTORMS ARE STILL EXPECTED. DEEPER MOISTURE WILL REMAIN IN
PLACE ACROSS THE SOUTH CENTRAL AND SOUTHEAST PORTION OF THE STATE
WITH SCATTERED THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND
EVENING EACH DAY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.

THIS GENERAL TREND OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE NORTH AND WEST AND SCATTERED STORMS ACROSS THE SOUTH
AND EAST WILL CONTINUE THROUGH LATE IN THE WEEK. A STATEWIDE
DRYING TREND IS POSSIBLE FOR THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:44 AM MDTFlash Flood WatchSLC18 hr
Aug 1, 6:42 AM MDTAreal Flood AdvisorySLCEmery, Wayne3 hr
Aug 1, 2:25 PM MDTSevere Thunderstorm WarningSLCRich20 min
Aug 1, 2:50 PM MDTFlash Flood WarningSLCKane4 hr
Aug 1, 3:36 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 1, 4:48 PM MDTAreal Flood AdvisorySLCDuchesne3 hr
Aug 1, 4:53 PM MDTSpecial Weather StatementSLCDuchesne37 min
Aug 1, 5:29 PM MDTAreal Flood AdvisorySLCSanpete3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.